Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 5, NWS Wichita, KS

March 12, 20108 counties in Kansas

NWS Wichita, KS issued this wind advisory at Mar 12, 2010, 10:20 AM CST for 8 counties in Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2010, 10:20 AM CST (16:20 UTC)
Expired
Mar 12, 2010, 4:52 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, Reno County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WWUS73 KICT 121620
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1020 AM CST FRI MAR 12 2010

...STRONG WINDS POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
THIS AFTERNOON.

.VIGOROUS UPPER LEVEL DISTURBANCE ACROSS NORTHEAST KANSAS WILL
DROP SOUTH TODAY ACROSS SOUTHEAST KANSAS. THIS SYSTEM WILL PRODUCE
STRONG WINDS ON THE WESTERN EDGE WHERE A TIGHT PRESSURE GRADIENT
WILL EXIST. 

KSZ032-033-047-048-050-067-082-091-130000-
/O.NEW.KICT.WI.Y.0005.100312T1620Z-100313T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
1020 AM CST FRI MAR 12 2010

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG GUSTY WINDS WILL AFFECT PORTIONS OF CENTRAL AND
  SOUTH CENTRAL KANSAS THIS AFTERNOON...GENERALLY FROM LINCOLN
  KANSAS TO ANTHONY KANSAS. 

* WINDS...WILL BE STRONG OUT OF THE NORTH NORTHWEST AT 25 TO 35
  MPH...WITH A FEW GUSTS TO 45 MPH.  

* IMPACTS...WILL INCLUDE HAZARDS TO HIGH PROFILE VEHICLES...
  ESPECIALLY ON EAST-WEST ROADS ANDS INTERSTATES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
1 follow-up statement
649 
WWUS73 KICT 122252
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CST FRI MAR 12 2010


KSZ032-033-047-048-050-067-082-091-130000-
/O.CAN.KICT.WI.Y.0005.000000T0000Z-100313T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER
452 PM CST FRI MAR 12 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

NORTHWEST WIND SPEEDS HAVE DECREASED BELOW ADVISORY LEVELS AND WILL
CONTINUE TO DIMINISH BY THIS EVENING...THEREFORE THE ADVISORY HAS BEEN
CANCELLED.

$$

JAKUB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 12, 10:10 AM CST, 10 minutes earlier.

Area forecast discussion, Mar 12, 10:10 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1010 AM CST FRI MAR 12 2010

.UPDATE...

MAIN UPPER LOW CONTINUES TO DROP SOUTH OUT OF NERN KS AT THIS
TIME...WITH A NICE SWIRL IN THE RAIN SHOWERS JUST SOUTH OF KTOP.
MODELS FAIRLY CONSISTENT WITH THIS UPPER LOW CONTINUING TO DROP
SOUTH ACROSS SERN KS THIS AFTERNOON WITH COLD CORE UNDER THIS
FEATURE PRODUCING STEEP LAPSE RATES AND SCATTERED SHOWERS. TEMPS
HAVE WARMED ABOVE FREEZING...SO NOT TOO WORRIED ABOUT A MIX OF
PRECIP AS THIS MOVES SOUTH...JUST MAINLY CHILLY RAIN WITH THE
BLUSTERY NW TO NORTH WINDS. WILL KEEP LIKELY POPS GOING FOR THIS
SHOWER CHANCE.

SPEAKING OF THE NW WINDS...CYCLONIC CURVATURE AND TIGHT GRADIENT ON
THE BACK SIDE OF THIS VIGOROUS UPPER LOW...WILL LEAD TO STRONG GUSTY
WINDS ACROSS CENTRAL KS TODAY. ALREADY SEEING SOME AREAS NEAR KRSL
AND KGBD REACHING WIND ADVISORY CRITERIA ALONG THE EDGE OF THE
STRATO-CU FIELD.  BREAKS IN THE STRATO-CU FIELD ALONG THE WRN EDGE
OF THE COUNTY WARNING AREA...MAY BE PROBLEMATIC WHEN IT COMES TO
WINDS...AS ANY BREAKS IN THE CLOUD COVER WILL LEAD TO INCREASED
MOMENTUM TRANSFER...ESPECIALLY WITH STEEP LAPSE RATES BELOW THIS AND
WINDS GUSTING TO 40KTS AT 850H.  SO WILL HOIST A WIND ADVISORY WEST
OF THE INTERSTATE 135....GENERALLY WEST OF A LINE FROM LINCOLN TO
ANTHONY. COULD ALSO SEE SOME GUSTY WINDS EAST OF THIS AREA...BUT
WIDESPREAD CLOUD COVER WILL KEEP THIS AREA FROM GUSTING ABOVE 40
MPH.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 551 AM CST FRI MAR 12 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE CEILING HEIGHTS
THROUGH THE TAF PERIOD. LATEST SURFACE ANALYSIS WAS SHOWING GOOD
DOWNSLOPE FLOW TAKING PLACE ACROSS THE AREA THIS MORNING IN
RESPONSE TO THE SURFACE LOW SPINNING OVER EASTERN IOWA. THIS IS
ALLOWING FOR THE CEILING HEIGHTS TO GENERALLY STAY IN THE MVFR OR
VFR CATEGORY (2500-3500FT) THIS MORNING. THE EXCEPTION WAS THE HUT
TAF SITE WHERE THEY WERE A LITTLE LOWER. THIS TREND SHOULD
CONTINUE THROUGH MUCH OF THE DAY BEFORE THE FLOW TURNS TO THE
NORTH THIS AFTERNOON. HOWEVER...AT THAT TIME WE MAY SEE ENOUGH
MIXING TO YIELD TO HIGHER CEILING HEIGHTS. AFTER SUNSET...THE
CEILINGS MAY TEND TO DROP BACK INTO THE MVFR CATEGORY AGAIN
ESPECIALLY AT THE CNU/ICT/SLN TAF SITES...DUE TO SOME BOUNDARY
LAYER COOLING BEHIND THE DEPARTING UPPER LEVEL WAVE. SCATTERED
LIGHT RAIN SHOWERS WILL ALSO BE POSSIBLE TODAY...BUT THE
VISIBILITY SHOULD GENERALLY REMAIN IN THE VFR CATEGORY.

COX

PREV DISCUSSION... /ISSUED 320 AM CST FRI MAR 12 2010/

DISCUSSION...
FORECAST HIGHLIGHTS ARE RAIN CHANCES TODAY-TONIGHT...AND STRONG
NORTHWEST WINDS TODAY.

MID/UPPER LOW PRESSURE CURRENTLY SPINNING OVER EASTERN NE/WESTERN IA
WILL DROP SOUTH TODAY...SPREADING SCATTERED LIGHT RAIN SHOWERS SOUTH
ACROSS THE FORECAST AREA. THINKING ACTIVITY WILL BE FAIRLY
WIDESPREAD (ESPECIALLY EAST OF I-135)...BUT NOT HEAVY AT ALL IN
INTENSITY...WITH TOTAL RAINFALL AMOUNTS TODAY LIKELY REMAINING UNDER
FIVE HUNDREDTHS OF AN INCH FOR MOST AREAS. CANNOT RULE OUT WET
SNOWFLAKES MIXING WITH THE LIGHT RAIN THIS MORNING OVER CENTRAL
AND EAST-CENTRAL KANSAS...BUT THERE WILL BE NO ACCUMULATION.
LIGHT RAIN SHOWERS/SPRINKLES SHOULD LINGER THROUGH TONIGHT AND
SATURDAY MORNING OVER MAINLY EASTERN KS.

STRONG NORTHWEST WINDS ARE ALSO EXPECTED TODAY...STRONGEST GENERALLY
WEST OF THE FLINT HILLS...AS LOW PRESSURE DROPS SOUTH AND THE
PRESSURE GRADIENT TIGHTENS. THINKING WIND ADVISORY CRITERIA COULD BE
TOUCHED AT TIMES ALONG/WEST OF I-135 LATE MORNING THROUGH THE
AFTERNOON HOURS...BUT PERSISTENT CLOUD COVER SHOULD PRECLUDE
WIDESPREAD AND PROLONGED WIND ADVISORY CRITERIA WINDS.

OTHERWISE...NO REAL BIG WEATHER-MAKERS ANTICIPATED OVER THE NEXT 7
DAYS. GFS AND ECMWF AND ASSOCIATED GFS ENSEMBLES DROP A MID/UPPER
LOW SOUTHEAST ACROSS THE WESTERN CONUS INTO THE SOUTHERN PLAINS AND
WESTERN GULF COAST STATES THIS WEEKEND THROUGH EARLY WEEK...BUT ANY
PRECIPITATION ASSOCIATED WITH THIS FEATURE WILL LIKELY REMAIN WELL
SOUTH OF THE FORECAST AREA. BOTH MODELS CONTINUE TO FORECAST
SHORTWAVE ENERGY DIVING SOUTH ACROSS THE AREA TUESDAY/WEDNESDAY TIME
FRAME...BUT THIS SYSTEM LOOKS TO MINOR AT THIS TIME FOR POP
INSERTION. FOR THE MOST PART...MORE CLOUDS THAN SUN SHOULD BE THE
RULE OVER THE NEXT SEVERAL DAYS ACROSS THE HEARTLAND.

TEMPERATURES TODAY WILL BE 5-10 DEGREES BELOW NORMAL...BUT SHOULD
WARM TO NEAR/SLIGHTLY BELOW NORMAL FOR SATURDAY-SUNDAY. NORMAL HIGHS
THIS TIME OF YEAR ARE IN THE MID-UPPER 50S. NEAR/SLIGHTLY BELOW
NORMAL TEMPERATURES ARE EXPECTED THEREAFTER FOR THE REST OF THE 7
DAY FORECAST DUE TO PERSISTENT EASTERN CONUS TROUGHING AND WESTERN
CONUS RIDGING. GFS AND ECMWF SUGGEST BETTER CHANCES FOR ABOVE NORMAL
TEMPERATURES ARRIVING BY WEDNESDAY...AND ESPECIALLY THURSDAY-FRIDAY
AS LOW PRESSURE APPROACHES FROM THE WEST.

ADK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
UPPER LOW OVER ERN NE/WRN IA LATE THIS EVE STILL PROGGED TO DROP
S-SEWD ACROSS ERN KS INTO NRN AR BY FRI NIGHT. SCT -RA CHANCES
TONIGHT WILL BE UP MAINLY IN CENTRAL KS SOMEWHAT CLOSER TO THE UPR
LOW CIRCULATION. AS THE UPR LOW DROPS S-SEWD THRU ERN KS
FRIDAY...RAIN CHANCES WILL SPREAD SWD INTO THE AREA. HIGHEST
PROBABILITIES LOOK TO BE ALONG/E OF I-135. MVFR CIGS WILL BE THE
MAIN CONCERN ACROSS MUCH OF THE AREA WITH CYCLONIC LOW-MID LEVEL
FLOW AND MOISTURE WRAPPING AROUND THE UPPER LOW ON THE BACK SIDE.

JMC

FIRE WEATHER...
AREAS OF LIGHT RAIN WILL SPREAD SOUTH TODAY ACROSS THE
AREA...LIKELY MOST WIDESPREAD EAST OF I-135. STRONG NORTHWEST
WINDS OF 20 TO 30 MPH...WITH GUSTS TO 40 MPH WILL AFFECT LOCATIONS
GENERALLY WEST OF THE FLINT HILLS. THINKING PRECIPITATION WILL BE
LIGHT ENOUGH GENERALLY WEST OF I-135 TO PROMOTE VERY HIGH
GRASSLAND FIRE DANGER DUE TO THE STRONG WINDS. HIGH GRASSLAND FIRE
DANGER IS ANTICIPATED ON SATURDAY AS WINDS REMAIN STOUT OUT OF THE
NORTH/NORTHWEST...AND ISOLATED VERY HIGH READINGS CANNOT BE RULED
OUT. FOR SUNDAY AND BEYOND...SEVERAL GOOD BURNING DAYS SHOULD
EXIST...DUE TO FAIRLY STEADY LIGHTER NORTHERLY FLOW...AND
AFTERNOON RELATIVE HUMIDITIES IN THE 40S-50S PERCENT...ALTHOUGH
SKIES MAY REMAIN MOSTLY CLOUDY FOR THE MOST PART THROUGH MONDAY.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    47  36  53  34 /  50  20  10   0
HUTCHINSON      47  35  53  33 /  50  20  10   0
NEWTON          45  35  52  34 /  60  20  10   0
ELDORADO        45  35  51  35 /  60  30  10  10
WINFIELD-KWLD   48  36  54  34 /  50  20  10   0
RUSSELL         47  33  54  31 /  50  20  10   0
GREAT BEND      49  34  55  31 /  40  10  10   0
SALINA          43  35  51  33 /  60  20  10  10
MCPHERSON       45  35  52  34 /  60  20  10   0
COFFEYVILLE     47  37  51  36 /  60  30  20  10
CHANUTE         44  35  49  36 /  60  40  20  10
IOLA            44  35  48  36 /  60  40  20  10
PARSONS-KPPF    46  36  50  36 /  60  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ032-033-047-048-
050-067-082-091.

&&
Hazardous weather outlook, Mar 12, 4:08 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CST FRI MAR 12 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
408 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW MAY MIX WITH LIGHT RAIN THIS MORNING ACROSS CENTRAL AND
EAST-CENTRAL KANSAS...AND TONIGHT ACROSS PORTIONS OF
CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS. NO ACCUMULATIONS
WILL OCCUR.

THE GRASSLAND FIRE DANGER INDEX WILL BE VERY HIGH TODAY FOR
LOCATIONS GENERALLY WEST OF INTERSTATE 135 THAT DO NOT RECEIVE
MUCH RAIN THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF A LIGHT RAIN AND LIGHT SNOW MIX OVER
SOUTHEAST KANSAS THROUGH MID-MORNING SATURDAY. NO ACCUMULATIONS
WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.